Abilify (Aripiprazole), is a commonly prescribed antipsychotic. You can access Abilify online, or in person, with the guidance of a medical professional. This psychiatric medication works by changing the actions of certain chemicals in the brain and can be effective in treating symptoms of bipolar disorder, and schizophrenia.
Despite being often prescribed, something we tend not to discuss enough is what to do when you want to stop taking Abilify. Quitting any medication can be a slow process, and Aripiprazole withdrawal symptoms are something to be aware of. While the exact timeline and symptoms of Abilify drug withdrawal can vary from person to person, some common signs include dizziness, headaches, fatigue, and nausea. There are many treatment options available to help combat these side effects of Abilify withdrawal.
Here, we’ll explore everything you need to know about Abilify withdrawal. We’re looking at symptoms, the timeline you might expect, and the safest method to minimize symptoms’ severity when you change your treatment plan. If you decide to quit taking Abilify, keep reading.
Can Abilify Be Stopped Cold Turkey?
No matter what type of psychiatrist prescribed medication you are on, it’s never recommended that you stop cold turkey without consulting a medical professional first.
“It’s not good practice to stop an antipsychotic medication like Abilify abruptly. When the decision is made to come off the medication, it needs to be in alignment with your healthcare provider working with you for the best outcome.”– Talkspace therapist Dr. Karmen Smith LCSW, DD
Depending on how long you’ve been taking the drug, your doctor will advise you on how best to wean off Abilify safely so you don’t experience severe withdrawal symptoms, which are potentially dangerous if not appropriately managed under medical supervision.
Withdrawal Symptoms of Abilify
Some of the most common Abilify withdrawal symptoms people experience include nausea, vomiting, dizziness, and headaches. More severe Abilify side effects like insomnia or agitation have also been reported by some people who stopped using this medication abruptly without tapering down gradually under medical supervision.
Tardive dyskinesia, a disorder that causes muscle spasms and tremors, have also been noted by some after abruptly stopping this antipsychotic drug. These rare but dangerous symptoms could lead to further complications if left untreated, so it’s vital to seek help from a healthcare professional immediately if you face withdrawal dyskinesia, or any other unusual physical changes as you attempt to discontinue using Abilify.
Common Abilify withdrawal symptoms can include:
- Anxiety: People who stop taking Abilify may experience anxiety or panic attacks due to the sudden absence of the drug in their system. To ease these symptoms, you may consider engaging in different types of therapy for anxiety.
- Insomnia: Difficulty sleeping and an inability to stay asleep throughout the night can both be symptoms of Abilify withdrawal.
- Depression: Many people report a decline in mental health and feeling depressed after stopping Abilify, which can lead to hopelessness, helplessness, and even suicidal thoughts. If these symptoms persist, there are many resources online and from medical professionals that can help you learn how to manage depression.
- Nausea/vomiting: Some people may experience an adverse reaction like nausea or vomiting when withdrawing from Abilify, especially if they were on a high dose for an extended period.
- Headaches/migraine: Headaches are a common symptom associated with coming off this medication abruptly. They can range from mild discomfort to severe migraine that requires medical attention.
Other possible symptoms:
- Agitation/irritability: People taking Abilify for some time might feel agitated or irritable when it’s no longer present in their system. This is due to Abilify’s calming effect on the brain chemistry being removed suddenly. Abilify should be properly tapered down before discontinuing use altogether.
- Cognitive impairment: Memory problems, difficulty concentrating, and confusion are all possible cognitive impairments resulting from the abrupt cessation of Abilify.
How Long Does Abilify Withdrawal Last?
Research shows that, generally speaking, withdrawal from Abilify can start about 1 week after you stop taking it and will slowly wear off over the next 4 weeks. Some people, however, report feeling better within days. The duration and severity of withdrawal from Abilify or other antipsychotics can vary depending on individual factors such as age, weight/height ratio (BMI), overall health status, and more.
“There may be general guidelines for how long it takes to discontinue a medication, but in reality, we are individuals. Our bodies may react differently than other people. That’s why a medical profession is also an art form. There’s an art to talking to the client to discover if the psychotic symptoms are present as they are reducing the dosage. The client needs to feel comfortable and supported so they can be honest about thoughts and behaviors that may be revealed. If the psychosis is intensifying, it could be a sign they’re moving too quickly.”– Talkspace therapist Dr. Karmen Smith LCSW, DD
Abilify withdrawal timeline
When coming off Abilify, following your doctor’s instructions carefully is essential since everyone responds differently when stopping a medication. The timeline of withdrawal from psychiatric drugs depends on several factors, including:
- Length of time you’ve been taking Abilify
- Dosage you were taking
- Overall health
Here’s what you might expect in terms of an Abilify withdrawal timeline:
- Days 1 – 3 may bring mild headaches and nausea
- Days 4 – 7 could be accompanied by increased anxiety and agitation
- Days 8 – 14 could involve insomnia and restlessness
- Weeks 2 – 4 may include depression and mood swings
How to Cope with an Abilify Withdrawal
If you have difficulty discontinuing your Abilify regimen, some steps can be taken to help manage the process. These might include:
- Getting adequate restful sleep each night
- Engaging in regular exercise to keep the mind active and release natural endorphins
- Eating healthy meals with nutritious foods such as fruits and vegetables
- Avoiding sugary snacks
- Talking openly about what you’re experiencing with friends and family members
- Seeking counseling services or therapy
- Talking openly to your doctor throughout the process
All these measures combined can make a significant difference in managing — or avoiding altogether — withdrawal symptoms.
How Do I Safely Come Off Abilify?
The safest way to come off any prescription drug is by slowly tapering down the dose until you reach a point where you no longer need to take it. This means working closely with your doctor who prescribed the medicine to reduce the amount gradually based on your specific needs and situation.
Supplementing the lifestyle modifications mentioned can be extremely beneficial here, helping you stay in a positive frame of mind while transitioning away from medications successfully without major issues arising.
“The best thing that a person can do if they want to reduce and eventually remove an antipsychotic medication is to become aware of their thoughts and behaviors. They need to share this information with their therapist and medical provider. The brain is adapting to the lower dosage and it’s good to give it that time instead of rushing it.”– Talkspace therapist Dr. Karmen Smith LCSW, DD
Talk with a Licensed Psychiatrist
Be sure you take the time to understand the potential risks of coming off Abilify. While there are no guarantees that withdrawal symptoms can be avoided, talking with a licensed psychiatrist will help you create an individualized plan for safely tapering off this medication.
- Brandt L, Bschor T, Henssler J, et al. Antipsychotic withdrawal symptoms: A systematic review and meta-analysis. Frontiers in Psychiatry. 2020;11. doi:10.3389/fpsyt.2020.569912. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC7552943/. Accessed February 9, 2023.